The booster of the COVID-19 vaccine may cause aHUS in the 38-year-old woman

A booster dose of Moderna’s COVID-19 vaccine appears to have triggered an exaggerated immune response in a 38-year-old woman, leading to the development of atypical hemolytic uremic syndrome (aHUS), according to a reported case study.

The researchers stressed the importance of reporting serious side effects after a COVID-19 vaccine in order to provide more information on the onset of aHUS after vaccination.

The report, “Atypical hemolytic uremic syndrome occurring after receiving the booster of COVID-19 mRNA-1273 vaccine: a case report”, Was published in American Journal of Kidney Diseases.

Recommended reading

aHUS belongs to a larger group of diseases called thrombotic microangiopathies (TMAs). TMAs are characterized by the formation of tiny blood clots in small blood vessels that block blood flow to important organs, particularly the kidneys.

The rare disease is caused by the abnormal activity of the complement system, a part of the immune system. If overactivated, the complement system can trigger a strong inflammatory and blood clotting reaction.

Mutations in genes that control complement pathway function are found in most people with aHUS. However, some event triggers, such as an infection, are usually needed for the disease to develop or relapse.

COVID-19 vaccination as a trigger of aHUS

SARS-COV-2, the virus that causes COVID-19, has been identified as one of the viral agents that can activate the complement system. Recent studies have described a first episode of aHUS, as well as the occurrence of relapses, after COVID-19 infection.

However, “AHUS that occurs after vaccination is rare,” the researchers wrote.

Now, a team in Belgium has reported the case of a previously healthy woman whose aHUS appeared to have been triggered by a booster dose of Moderna’s COVID-19 vaccine.

The woman was seen by a general practitioner a few days after the vaccination for persistent headache and general malaise.

A routine blood test performed the day before the vaccine showed normal kidney function and a normal platelet count. However, six days after the vaccination, the blood test showed signs of kidney damage, as well as a low number of platelets and red blood cells. In addition, he had high blood pressure which was managed with the beta blocker nebivolol.

The patient was admitted to the hospital, where laboratory tests showed progressive kidney damage accompanied by a low number of platelets and red blood cells. Fragments of red blood cells, called schistocytes, which are characteristic of TMAs, were also detected.

She underwent dialysis due to poor kidney function and began plasma exchange, a procedure in which a patient’s plasma, the liquid part of the blood, is removed and replaced.

Subsequently, he developed shortness of breath. A CT scan revealed signs of an infection and fluid buildup in the lungs, which were treated with intravenous (vein) antibiotics. No underlying diseases, bacterial or viral infections were found, including COVID-19.

Further tests revealed an increase in some components of the complement cascade.

“Both in vivo [in animal models] And in vitro [in lab dishes] the data support activation of the complement system after COVID-19 infection, “the researchers wrote.

According to the team, SARS-COV-2 proteins can activate the complement system.

“So… given the fact that mRNA [messenger RNA] COVID-19 vaccines use the SARS-COV-2 protein as an immunogenic target, vaccination could act as a trigger for complement activation, “they wrote.

The woman had previously been given two doses of the Pfizer BioNTech COVID-19 vaccine, but she experienced no side effects or major health problems. People who received the Modern COVID-19 vaccine experienced more severe side effects but experienced a greater antibody response, according to an earlier study.

According to previous studies, the likelihood of side effects, including increased complement activation markers, is higher among people who have received a heterologous booster of the Moderna vaccine than those who have been given a homologous booster. Heterologous vaccination occurs when a person receives a different vaccine than that used in the primary dose, whereas homologous vaccination occurs when a person receives the same vaccine in all cases.

“Therefore, it could be theorized that patients with known risk factors for aHUS should avoid heterologous vaccination, particularly the Moderna vaccine,” the researchers wrote.

A kidney biopsy confirmed the presence of a TMA with kidney damage. She then started treatment with Soliris (eculizumab), an antibody-based therapy that suppresses the complement pathway often used to treat aHUS.

After initiation of treatment, renal function improved and dialysis could be stopped at a later time. Further genetic testing revealed that the patient was a carrier of a mutation associated with aHUS.

Although this study cannot fully demonstrate an association between vaccination and the onset of aHUS, the researchers “speculate that the vaccine was the trigger for the development of the disease in a patient with an underlying complement variant.”

This, they wrote, “is further supported by the fact that the patients’ platelet counts were normal one day before vaccination.”

Leave a Comment

%d bloggers like this: